Article Text

other Versions

PDF
Solar maculopathy in a young child
  1. Robert Charles Andrew Symons (asymons{at}kumc.edu),
  2. Martin A Mainster (martin.mainster{at}att.net),
  3. Morton F Goldberg (mgoldbrg{at}jhmi.edu)
  1. University of Kansas School of Medicine, Department of Ophthalmology, United States
  2. University of Kansas School of Medicine, Department of Ophthalmology, United States
  3. Wilmer Eye Institute, The Johns Hopkins University School of Medicine, United States

    Abstract

    A child developed solar maculopathy while being treated with methylphenidate (Ritalin) for attention deficit hyperactivity disorder (ADHD). The patient was evaluated by color fundus photography, fluorescein angiography and optical coherence tomography (OCT). OCT images demonstrate localized loss of the hyper-reflective layer normally attributed to the photoreceptors’ outer segments and partial loss of the retinal pigment epithelial hyper-reflective layer. Central nervous system stimulants including methylphenidate can cause mydriasis, increasing the risk of macular damage during sungazing. Methylphenidate is widely used for ADHD. The present case highlights long term retinal findings in solar retinopathy, their differential diagnosis and the potential hazardousness of sungazing during methylphenidate therapy.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.